|Am I anemic?
Apr 20, 1999
Dr. Molaghan, I have hepatitis B and HIV. Around the time that I was extremely sick with Hep. B, I noticed that my nails were very purple, as if my circulation was not working well. They returned to normal after two weeks, but now they are purple once again. I read somewhere that it could be low hemoglobin, or possibly anemia. What is your opinion? Thanks, TS
Response from Mr. Molaghan
Hello, A blue discoloration of the nails can indeed be a sign of anemia. This is caused by inadequate oxygen transport in the blood. The body tries to conserve oxygen for the vital organs such as the heart, brain, liver etc. As a result, the peripheral circulation of oxygen is depleted and the nails appear blue. Additional signs of anemia include shortness of breath, headache, dizziness, fatigue, rapid pulse and pounding in the ears, to mention a few. A simple complete blood count (CBC) will reveal the presence of anemia. Certain medications such as AZT can also cause discoloration of the nails, especially in people of African-American or Mediterranean descent.
- How Long Does It Take For Vaginal Thrush To Go Away?
- How Quickly After Exposure Can You Notice Symptoms Of Hiv?
- Impact Of Hiv/aids On Family And Community
- Life Span Of Someone With Hiv Without Medication
- Acupressure For Peripheral Neuropathy
- When An Insect Bites Someone With Hiv Can It Be Transmitted To Another Person?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.